Alert archive / Montana / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 27, 2019, 4:13 PM MDT for Cascade County, Montana. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2019, 4:13 PM MDT (22:13 UTC)
- Expired
- Jun 27, 2019, 6:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 8 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:30 PM MDT | FLASH FLOOD | 1 Wsw Great Falls, MT | LANDSLIDE ON RIVER DRIVE. |
| Jun 27, 5:44 PM MDT | FLASH FLOOD | 1 Nw Great Falls, MT | TWITTER PICTURES OF WATER ON ROADS NEAR THE NW BYPASS. RELAYED BY MEDIA. |
| Jun 27, 6:00 PM MDT | HEAVY RAIN 0.9 | 5 W Sand Coulee, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372
WGUS55 KTFX 272213
FFWTFX
MTC013-280015-
/O.NEW.KTFX.FF.W.0001.190627T2213Z-190628T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
413 PM MDT Thu Jun 27 2019
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
North central Cascade County in central Montana...
* Until 615 PM MDT.
* At 409 PM MDT, trained weather spotters reported thunderstorms
producing heavy rain and bringing water over roadways in the city
of Great Falls . Up to one inch of rain has already fallen.
* Some locations that will experience flooding include...
Great Falls, Black Eagle, Malmstrom Afb, Sand Coulee, Tracy and
Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4756 11117 4737 11113 4737 11129 4741 11134
4744 11140 4745 11134 4753 11134 4755 11129
$$
JANGLIN1 follow-up statement
863
WGUS75 KTFX 272340
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
540 PM MDT Thu Jun 27 2019
MTC013-280015-
/O.CON.KTFX.FF.W.0001.000000T0000Z-190628T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cascade MT-
540 PM MDT Thu Jun 27 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
NORTHEASTERN CASCADE COUNTY...
At 536 PM MDT, trained weather spotters reported multiple roadways
with water on them and a landslide within Great Falls. Flash
flooding is expected to continue.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Great Falls, Black Eagle and Malmstrom Afb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4756 11117 4741 11117 4741 11122 4742 11127
4743 11130 4745 11134 4753 11134 4755 11129
$$
JANGLINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:52 PM MDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 27, 2:52 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 252 PM MDT Thu Jun 27 2019 .SYNOPSIS... A line of showers and thunderstorms has developed just east of the Southern Rocky Mountain Front and moving toward the northeast. Some of these storms have the potential to produce large hail and damaging winds. This activity should diminish or move out of the area by midnight. After today, isolated to scattered showers and thunderstorms are possible through the middle of next week. In addition, a few more severe storms may occur on Friday in our eastern zones. Temperatures should be near or slightly below- normal over the next seven days. && .DISCUSSION... Remainder of today and tonight...A line of showers and thunderstorms has developed east of the Southern Rocky Mountain front and is moving in a southwest to northeast direction. These storms are moving into a moist environment with good jet dynamics, wind shear, and instability. As a result, a severe thunderstorm watch has been issued for the entire CWA with the exception of Beaverhead, Gallatin, Glacier, and Madison Counties. The primary thunderstorm threat will be severe hail up to the size of quarters or larger and wind gusts up to 60 to 80 mph. Heavy downpours of rain are also expected, which could cause some localized flooding. This activity is expected to start diminishing and moving out of the area around 4Z but some isolated showers and storms will continue to linger thereafter. rcg Friday through next Wednesday...Latest deterministic and ensemble model guidance is in rather good agreement during this period. Thus, southwesterly flow aloft and embedded shortwave disturbances should continue to affect our CWA as the longwave trough axis remains to our west and the longwave high pressure ridge remains essentially anchored to our east. Isolated to scattered showers and thunderstorms are possible daily, especially during the afternoon and evening hours. In addition, a few severe thunderstorms may affect eastern portions of the CWA Friday afternoon and early evening, when moderate instability and strong vertical wind shear may exist. Temperatures should remain near or slightly below-normal. - Jaszka && .AVIATION... Updated 1130 AM MDT Thu Jun 27 2019 (18Z/27 TAF issuance) Outside of any shower/thunderstorm activity and lingering low clouds over KGTF and KCTB, mostly VFR conditions are expected for the next 24-hours. Disturbances embedded within the southwesterly flow aloft along with other dynamics will produce scattered to numerous showers and thunderstorms generally between 20Z/Thu and 04Z/Fri, while isolated lighter showers and thunderstorms are possible before and after that period. Note that Periods of MVFR/IFR may accompany any shower or storm. Some thunderstorms are still expected to become severe this afternoon and early evening, especially in central and north-central MT. Quarter-size or larger hail and erratic surface gusts of 50 to 70 knots are the primary severe threats, along with the potential for heavy downpours. Regional surface winds remain light outside outflow (i.e. precip-cooled air emanating from any shower or storm). Lastly, patchy fog may redevelop tonight over the the North-Central terminals again late tonight along with localized MVFR/IFR. && .PRELIMINARY POINT TEMPS/POPS... GTF 49 74 50 76 / 70 20 30 10 CTB 44 71 45 73 / 60 20 20 10 HLN 49 77 50 80 / 50 30 30 20 BZN 47 78 47 79 / 20 20 30 10 WEY 37 73 40 73 / 0 10 10 0 DLN 45 73 46 75 / 10 10 10 10 HVR 50 76 52 77 / 90 20 50 20 LWT 47 74 49 72 / 50 50 60 50 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 27, 3:59 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
359 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 4 ENE ULM 47.46N 111.43W
06/27/2019 E0.75 INCH CASCADE MT NWS EMPLOYEE
WIND GUST 36 KT.
&&
JAFLocal storm report, Jun 27, 4:01 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND GST 5 SSE ULM 47.37N 111.48W
06/27/2019 M42 MPH CASCADE MT TRAINED SPOTTER
&&Local storm report, Jun 27, 4:06 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL GREAT FALLS 47.51N 111.29W
06/27/2019 E1.00 INCH CASCADE MT NWS EMPLOYEE
&&
JAFLocal storm report, Jun 27, 4:07 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
407 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 1 NW GREAT FALLS 47.52N 111.32W
06/27/2019 E1.00 INCH CASCADE MT PUBLIC
QUARTER SIZED HAIL REPORTED ON THE NORTHWEST
SIDE OF GREAT FALLS.
&&Special weather statement, Jun 27, 4:10 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
410 PM MDT Thu Jun 27 2019
MTZ011-045-272245-
Liberty-Hill-
410 PM MDT Thu Jun 27 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LIBERTY AND
NORTHWESTERN HILL COUNTIES...
At 409 PM MDT, a strong thunderstorm was located 19 miles northwest
of Joplin, or 20 miles north of Chester, moving northeast at 30 mph.
Half inch hail is possible with this storm.
This storm will remain over mainly rural areas of northeastern
Liberty and northwestern Hill Counties.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4898 11052 4869 11089 4879 11112 4900 11096
4900 11056
TIME...MOT...LOC 2209Z 213DEG 24KT 4881 11095
SCLocal storm report, Jun 27, 4:13 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
413 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM FLOOD 1 W GREAT FALLS 47.51N 111.30W
06/27/2019 CASCADE MT NWS EMPLOYEE
1 FOOT OF WATER OBSERVED FLOWING ACROSS
CENTRAL AVENUE.
&&
JAFThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:04 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Jun 26, 6:11 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| Jun 26, 6:15 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
| Jun 26, 6:20 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 25 min |
| Jun 26, 6:25 PM MDT | Special Weather Statement | TFX | 35 min | |
| Jun 26, 6:32 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 28 min |
| Jun 26, 6:47 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 28 min |
| Jun 26, 6:52 PM MDT | Special Weather Statement | TFX | Fergus | 38 min |
| Jun 26, 6:56 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 34 min |
| Jun 26, 7:15 PM MDT | Special Weather Statement | TFX | Madison | 30 min |
| Jun 26, 7:16 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 18 min |
| Jun 26, 7:27 PM MDT | Special Weather Statement | TFX | Madison | 33 min |
| Jun 26, 7:39 PM MDT | Special Weather Statement | TFX | Cascade | 36 min |
| Jun 26, 7:59 PM MDT | Special Weather Statement | TFX | Fergus | 31 min |
| Jun 26, 8:12 PM MDT | Special Weather Statement | TFX | Chouteau | 33 min |
| Jun 26, 8:26 PM MDT | Special Weather Statement | TFX | Chouteau | 34 min |
| Jun 26, 8:31 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Jun 26, 8:34 PM MDT | Special Weather Statement | TFX | Petroleum | 26 min |
| Jun 26, 8:52 PM MDT | Special Weather Statement | TFX | Chouteau | 23 min |
| Jun 26, 8:56 PM MDT | Special Weather Statement | TFX | Hill | 34 min |
| Jun 26, 9:16 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Jun 26, 9:54 PM MDT | Special Weather Statement | TFX | Teton | 36 min |
| Jun 27, 6:57 AM MDT | Special Weather Statement | TFX | Glacier | 33 min |
| Jun 27, 1:21 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson | 24 min |
| Jun 27, 1:33 PM MDT | Special Weather Statement | TFX | Deer Lodge | 27 min |
| Jun 27, 1:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 19 min |
| Jun 27, 1:45 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Lewis and Clark | 30 min |
| Jun 27, 2:16 PM MDT | Special Weather Statement | TFX | Lewis and Clark, Teton | 14 min |
| Jun 27, 2:17 PM MDT | Special Weather Statement | TFX | Silver Bow | 13 min |
| Jun 27, 2:27 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 33 min |
| Jun 27, 2:31 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson | 29 min |
| Jun 27, 2:33 PM MDT | Special Weather Statement | TFX | Silver Bow | 42 min |
| Jun 27, 2:43 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 17 min |
| Jun 27, 2:57 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson | 20 min |
| Jun 27, 3:01 PM MDT | Special Weather Statement | TFX | Cascade | 14 min |
| Jun 27, 3:17 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 28 min |
| Jun 27, 3:35 PM MDT | Special Weather Statement | TFX | Cascade | 25 min |
| Jun 27, 3:45 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 28 min |
| Jun 27, 3:48 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 27 min |
| Jun 27, 3:51 PM MDT | Special Weather Statement | TFX | Cascade | 24 min |
| Jun 27, 4:06 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 24 min |
| Jun 27, 4:06 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 10 min |
| Jun 27, 4:10 PM MDT | Special Weather Statement | TFX | Liberty | 35 min |
| Jun 27, 4:10 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 50 min |
| Jun 27, 4:20 PM MDT | Special Weather Statement | TFX | Hill | 40 min |
| Jun 27, 4:26 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 34 min |
| Jun 27, 4:27 PM MDT | Flash Flood Watch | TFX | 5 hr | |
| Jun 27, 4:30 PM MDT | Special Weather Statement | TFX | Liberty | 30 min |
| Jun 27, 4:31 PM MDT | Special Weather Statement | TFX | Liberty | 14 min |
| Jun 27, 4:34 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Jun 27, 4:36 PM MDT | Special Weather Statement | TFX | Judith Basin | 24 min |
| Jun 27, 4:49 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 26 min |
| Jun 27, 4:54 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 36 min |
| Jun 27, 5:08 PM MDT | Tornado Warning | TFX | Fergus, Judith Basin | 37 min |
| Jun 27, 5:10 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Hill, Judith Basin | 35 min |
| Jun 27, 5:12 PM MDT | Special Weather Statement | TFX | Wheatland | 33 min |
| Jun 27, 5:14 PM MDT | Special Weather Statement | TFX | Hill | 31 min |
| Jun 27, 5:16 PM MDT | Special Weather Statement | TFX | Liberty | 29 min |
| Jun 27, 5:40 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Hill | 35 min |
| Jun 27, 5:40 PM MDT | Tornado Warning | TFX | Fergus | 35 min |
| Jun 27, 5:42 PM MDT | Tornado Warning | TFX | Blaine, Chouteau, Fergus | 21 min |
| Jun 27, 5:43 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 32 min |
| Jun 27, 5:48 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 27 min |
| Jun 27, 5:56 PM MDT | Special Weather Statement | TFX | Hill | 19 min |
Nearby
Flash Flood Warnings in Montana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.